Tuesday, October 19, 2021
MARKET UPDATE

TheCable

Advertisement

FACT CHECK: Can COVID-19 vaccine cause impotence as Nicki Minaj claimed?

FACT CHECK: Can COVID-19 vaccine cause impotence as Nicki Minaj claimed?
September 16
12:39 2021

Nicki Minaj, the American-Trinidadian rapper, recently stirred heated controversy when she claimed that her cousin did not want to get COVID-19 vaccine because his friend who did became impotent.

Advertisement

In the now-viral tweet, the rapper claimed that her cousin’s friend also had swollen testicles as a result of the vaccination.

The 38-year-old songwriter said the incident happened to her cousin’s friend about two weeks before his wedding, adding that it resulted in his fiancée calling off their planned marriage. However, the singer did not mention the names of her cousin and the victim.

“My cousin in Trinidad won’t get the vaccine cuz his friend got it & became impotent. His testicles became swollen. His friend was weeks away from getting married, now the girl called off the wedding. So, just pray on it & make sure you’re comfortable with ur decision, not bullied,” she wrote.

Advertisement

Advertisement

The tweet, which currently has 135 likes, 114,900 retweets and 42,300 comments, has continued to ignite debate on whether it is safe to take COVID-19 vaccine or not.

Minaj commands a huge following on social media. On Twitter alone, she has 22.7 million followers and 157 million followers on Instagram. On Facebook, the ‘Starships’ rapper has 48 million followers.

Her post, which comes at a time when COVID-19 cases are surging globally, has fetched the rapper knocks from several quarters. Many have called out the musician for attempting to discourage people from getting the vaccine.

Globally, there have been over 227 million confirmed cases of the virus and more than four million deaths as of the time of this report, according to worldometer.

Advertisement

Nigeria currently has 200,356 confirmed cases of the novel disease and 2,640 deaths, according to data from the Nigeria Centre for Disease Control (NCDC).

HOW TRUE IS MINAJ’S CLAIM?

Checks by TheCable revealed that there is no evidence that COVID-19 leads to impotency or swelling of the testicles as the award-winning rapper’s post insinuated.

Bankole Olusegun, a Lagos-based doctor, said such a claim is one of the misinformation making the rounds about vaccination against COVID-19.

Advertisement

Olusegun, who specialises in family medicine, said COVID-19 vaccine is not an infectious agent, and therefore cannot cause impotency or swelling of the testicles.

“COVID-19 vaccine cannot result in impotency, such claim is one of that rubbish making the rounds. The vaccine is not an infectious agent, it’s just a vaccine,” he told TheCable.

“People react to it, they usually have body pain and temperature issues, and that’s all. I have never seen anyone with a testicular problem due to the vaccine. Anyone who has such must have had an issue before, it’s not COVID-19 vaccine that results in that. So, basically, it cannot happen.

“A lot of things can lead to testicular swelling. There’s something we call orchitis that can be caused by bacteria and viruses such as mumps which is very common among children. Other things that can lead to swelling in the testicles include hydrocele (which is a collection of fluids inside the testes). Those are common causes of testicular swelling.”

Advertisement

Corroborating Olusegun’s assertion, Best Ordinoha, a professor of community medicine and environmental health at the University of Port Harcourt (UNIPORT), said claims that COVID-19 vaccine leads to impotency are unfounded.

Ordinoha, who is also a health consultant at the University of Port Harcourt Teaching Hospital (UPTH), said such a claim is being promoted by the “anti-vax movement” to discourage people from taking the vaccine.

“The claim that COVID-19 vaccine causes impotency and testicular swelling is unfounded. People are saying a lot of things now and some of them are sponsored by the anti-vax movement,” he told TheCable.

“So, they’re padding up all sorts of claims. Even when there’s a small side effect from the vaccine, they want to twist it to make it alarming. Impotency of the male organ has to do with a lot of factors, such as blood supply not definitely not through taking of COVID-19 vaccines.

“Swelling of the testicles can be caused by sexually transmitted infection (STI) and testicular torsion. But testicular swelling is not one of the side-effects of the vaccine. Common effects of the vaccine are usually malaria feelings which only last for one or two days.”

According to the US Centers for Disease Control and Prevention (CDC), there is currently no evidence showing that vaccines, including COVID-19 vaccines, cause male fertility problems.

“A recent small study of 45 healthy men who received an mRNA COVID-19 vaccine (i.e., Pfizer-BioNTech or Moderna) looked at sperm characteristics, like quantity and movement, before and after vaccination. Researchers found no significant changes in these sperm characteristics after vaccination,” it said.

“Fever from illness has been associated with short-term decrease in sperm production in healthy men. Although fever can be a side effect of COVID-19 vaccination, there is no current evidence that fever after COVID-vaccination affects sperm production.”

The CDC said common side effects of COVID-19 vaccines include headache, fever, tiredness, redness, nausea and chills.

During an interview with CNN on Tuesday, Anthony Fauci, chief medical advisor to Joe Biden, US president, also dismissed Minaj’s claim.

“There’s no evidence that it happens, nor is there any mechanistic reason to imagine that it would happen. So the answer to your question is no,” he said.

Also, Terrence Deyalsingh, health minister of Trinidad and Tobago, on Wednesday, debunked the musician’s claim, saying an “exhaustive search” has been conducted and no patient with such a condition has been reported to medical professionals in the country.

“As we stand now, there is absolutely no reported such side effect or adverse event of testicular swelling in Trinidad or, I dare say, anywhere else in the world,” he said

VERDICT

There is no evidence that COVID-19 vaccines could lead to impotency and swelling of the testicles as Minaj’s post suggested. The singer’s claim is misleading.



This story is published in partnership with Report for the World, a global service program that supports local public interest journalism.

0 Comments

No Comments Yet!

There are no comments at the moment, do you want to add one?

Write a comment

Write a Comment